Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 62, NWS Dodge City, KS

May 19, 2025Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2025, 5:26 PM CDT for Lane County, Scott County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2025, 5:26 PM CDT (22:26 UTC)
Expired
May 19, 2025, 6:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:54 PM CDTTSTM WND GST 582 Ne Scott City, KSReport was from the Ellis Feeders observation station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KDDC 192226
SVRDDC
KSC101-171-192315-
/O.NEW.KDDC.SV.W.0062.250519T2226Z-250519T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
526 PM CDT Mon May 19 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Scott County in west central Kansas...
  Northwestern Lane County in west central Kansas...

* Until 615 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located 7 miles west of
  Scott State Lake, moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Scott State Lake around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10063 3846 10066 3854 10113 3870 10113
TIME...MOT...LOC 2226Z 274DEG 19KT 3864 10104 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER
1 follow-up statement
238 
WWUS53 KDDC 192258
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
558 PM CDT Mon May 19 2025

KSC101-171-192315-
/O.CON.KDDC.SV.W.0062.000000T0000Z-250519T2315Z/
Scott KS-Lane KS-
558 PM CDT Mon May 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...

At 558 PM CDT, a severe thunderstorm was located near Scott State
Lake, moving east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Scott and northwestern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10063 3846 10066 3852 10099 3866 10090
TIME...MOT...LOC 2258Z 274DEG 19KT 3863 10082 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:30 PM CDT, 2 hours 56 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected Monday evening, capable of producing marginally severe hail and wind gusts.
  • Dry, mild and quiet through much of this week.
  • Scattered thunderstorms will return over Memorial Day weekend.
Area forecast discussion, May 19, 2:30 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
230 PM CDT Mon May 19 2025

...Updated Discussion...

.KEY MESSAGES...

- Scattered thunderstorms are expected Monday evening, capable
  of producing marginally severe hail and wind gusts.

- Dry, mild and quiet through much of this week.

- Scattered thunderstorms will return over Memorial Day weekend.

&&

.DISCUSSION...
Issued at 230 PM CDT Mon May 19 2025

Afternoon satellite imagery indicated a cumulus field expanding
across western zones, and mesoanalysis shows the strongest
instability has transitioned east of SW KS. Still, residual
boundary layer moisture, and cooling midlevel temperatures, will
result in modest instablity through this evening as the primary
trough axis passes overhead. Scattered thunderstorms will
develop across SE Colorado and adjoining SW KS through 7 pm,
then track eastward this evening. Multicell convection will
prevail, with the strongest storms capable of hail to 1 inch and
wind gusts of 50-60 mph. Strong subsidence will clear the sky
rapidly through Tuesday morning.

An extended period of quiet, dry and unseasonably convectively
quiet weather is expected through most of this week. NWly
midlevel flow will direct gulf moisture supply away from SW KS
through Thursday, and the forecast is completely dry through
this time period. No significant air mass exchanges are expected
through Thursday, with afternoon temperatures averaging within a
few degrees of late May climatology.

Shower and thunderstorm coverage Friday appears minimal, as
broad midlevel ridging prevails. Over the Memorial Day weekend,
SWly midlevel flow will reestablish, downstream of modest
troughing approaching from the Rockies. Moisture will finally
increase again Saturday in response to SEly boundary layer flow.
Limited severe potential is most evident on Saturday. Rain and
thunderstorm increase in coverage Sunday, as the primary trough
arrives, but an associated strong front will likely restrict any
severe risk well south of SW KS. NBM pops Saturday through
Monday are in the chance category (25-54%) and these were
accepted. In general, no synoptically evident severe weather
threats are evident in the guidance, for the next seven days, as
we enter the climatological peak of our severe weather season.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1100 AM CDT Mon May 19 2025

VFR is expected to prevail through this TAF period. Scattered
thunderstorms are expected after 03z Tue. Confidence of impacts
is highest at LBL, where -TSRA was included, but only mentioned
VCTS/CB at GCK/DDC for now. Kept the HYS TAF dry. A cold front
will bring an increase in north winds after 00z Tue, gusting
25-30 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, May 19, 3:04 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon May 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-200815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon May 19 2025 /204 AM MDT Mon May 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A marginal risk of severe weather after 4 pm for areas mainly
along and south of highway 96. Main threats could be hail up to
the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today.

In the hours before

Special weather statement, May 19, 5:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Mon May 19 2025

KSZ043-192300-
Scott KS-
513 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTT COUNTY
THROUGH 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Modoc, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Scott
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10085 3848 10087 3851 10113 3870 10113
TIME...MOT...LOC 2212Z 271DEG 16KT 3867 10121

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:06 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee39 min
May 18, 7:18 PM CDTTornado WarningDDCEdwards27 min
May 18, 7:28 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego47 min
May 18, 7:36 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee24 min
May 18, 7:56 PM CDTTornado Warning Tornado observedDDCPawnee34 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford18 min
May 18, 8:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche28 min
May 18, 8:57 PM CDTSpecial Weather StatementDDCKiowa33 min
May 18, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Edwards, Ford, Kiowa, Pratt49 min
May 18, 9:19 PM CDTTornado WarningDDCClark, Comanche, Kiowa26 min
May 18, 9:32 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Kiowa43 min
May 18, 9:48 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDDCKiowa42 min
May 18, 10:10 PM CDTTornado Warning Tornado observedDDCKiowa, Pratt28 min
May 18, 10:20 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Kiowa, Pratt40 min
May 18, 10:52 PM CDTTornado WarningDDCPratt, Stafford38 min
May 18, 11:23 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCPratt, Stafford20 min
May 19, 1:25 AM CDTSpecial Weather StatementDDCRush50 min
May 19, 5:13 PM CDTSpecial Weather StatementDDCScott47 min
May 19, 6:08 PM CDTSevere Thunderstorm WarningDDCLane, Scott52 min
May 19, 6:50 PM CDTSpecial Weather StatementDDCLane40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.